Skin patches that deliver drugs continuously throughout the day have been a significant advance for patients with heart trouble and, more recently, high blood pressure. But these transdermal patches also can pose a risk to children, two pharmacologists warn in The New England Journal of Medicine.

Michael T. Reed and Ellen L. Hamburg report that Reed's clonidine patch, used for high blood pressure, inadvertently became stuck to their 9-month-old son while he slept in their bed for a few hours one night.

As a result, the infant slept late, and all day he "continued to be irritable and less active than usual . . . He refused food, and his fluid intake (and output) was approximately three times greater than normal." They attributed those effects to the blood pressure drug.

The patch was discovered and removed during the baby's evening bath.

The patch had folded over on itself, so only about one-tenth of it was in contact with the baby's skin. Even "moderate" doses of clonidine, they said, would not have lowered the baby's blood pressure.

Calling the case a "freak occurrence," Reed and Hamburg, who live in Albuquerque, said it points to "another potential source of drug exposure in children." If children take patches out of a trash can to use as toys, they warn, "a considerable amount of drug remains."